Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 97, NWS Blacksburg, VA

June 1, 2008Grayson County, Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2008, 1:48 PM EDT for Grayson County, Smyth County, Wythe County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 1:48 PM EDT (17:48 UTC)
Expired
Jun 1, 2008, 2:45 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Grayson County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:52 PM EDTHAIL 0.751 E Adwolf, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 011748
SVRRNK
VAC077-173-197-011845-
/O.NEW.KRNK.SV.W.0097.080601T1748Z-080601T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 245 PM EDT.

* AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ADWOLF...OR NEAR MARION...AND MOVING EAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THOMAS BRIDGE...
  SUGAR GROVE...
  FLATRIDGE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8157 3684 8114 3659 8127 3673 8165
      3694 8182
TIME...MOT...LOC 1748Z 290DEG 19KT 3678 8156

$$

WERT
2 follow-up statements
000 
WWUS51 KRNK 011824
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN JUN 1 2008

VAC077-173-197-011845-
/O.CON.KRNK.SV.W.0097.000000T0000Z-080601T1845Z/
GRAYSON VA-SMYTH VA-WYTHE VA-
221 PM EDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN WYTHE...SMYTH AND WESTERN GRAYSON COUNTIES...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A NEARLY STATIONARY LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
CHILHOWIE TO FLATRIDGE...OR ALONG A LINE EXTENDING FROM CHILHOWIE TO 
7 MILES SOUTHEAST OF SUGAR GROVE. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALTVILLE...ADWOLF...TROUT DALE AND THOMAS BRIDGE.

HEAVY RAINS WERE ACCOMPANYING THESE STORMS. A FLASH FLOOD WARNING IS 
ALSO IN EFFECT FOR SMYTH COUNTY UNTIL 800 PM EDT.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS 
IMMEDIATELY...PREFERABLY ABOVE GROUND LEVEL IN CASE OF FLOODING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8157 3684 8114 3659 8127 3673 8165
      3694 8182
TIME...MOT...LOC 1821Z 044DEG 3KT 3684 8170 3670 8131

$$

WERT
000 
WWUS51 KRNK 011843
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT SUN JUN 1 2008

VAC077-173-197-011850-
/O.EXP.KRNK.SV.W.0097.000000T0000Z-080601T1845Z/
GRAYSON VA-SMYTH VA-WYTHE VA-
240 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WYTHE...SMYTH AND
WESTERN GRAYSON COUNTIES EXPIRES AT 245 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

HOWEVER...WIDESPREAD THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL 
WILL CONTINUE OVER PORTIONS OF THE AREA FOR THE NEXT COUPLE OF 
HOURS. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR 
SMYTH COUNTY. RESIDENTS IN SMYTH COUNTY SHOULD AVOID LOW WATER 
CROSSINGS AND NOT ATTEMPT TO CROSS THROUGH FLOODED ROADWAYS. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 8157 3684 8114 3659 8127 3673 8165
      3694 8182
TIME...MOT...LOC 1840Z 044DEG 3KT 3683 8171 3669 8132

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:38 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 10:38 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL CONTINUE ITS TRAVELS THROUGH AND THEN SOUTH OF
THE AREA TODAY. HIGH PRESSURE WILL BUILD BRIEFLY INTO THE REGION
ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL STALL OVER THE REGION
TUESDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND PROXIMITY OF OLD DECAYING
COOL FRONT WILL MAINTAIN A CONTINUED THREAT OF WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE BLACKSBURG FORECAST
AREA THIS AFTERNOON INTO THIS EVENING.

MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYANMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
EXTREME WEST...AND PERHAPS ACROSS THE EXTREME SOUTH WHICH WILL BE
CLOSER TO DECAYING FRONTAL BOUNDARY.

PLENTY OF MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION
LAST NIGHT MAY HELP TO LIMIT AMOUNT OF INSOLATION OVER BLACKSBURG
AREA A BIT MORE THAN YESTERDAY...SO FORECAST HIGHS OF AROUND 5
DEGREES F. COOLER THAN YESTERDAY STILL LOOK GOOD. HOWEVER...RESULTING
TEMPERATURES IN THE MID-UPPER 70S WEST TO THE LOWER-MID 80S EAST
WILL STILL EXCEED CONVECTIVE TEMPERATURE CONSIDERING LITTLE OR NO
SIGNIFICANT CHANGE IN AIRMASS EXPECTED THROUGHOUT THE DAY.

APPROACH OF SURFACE RIDGE AND SOMEWHAT DRIER AND MORE STABLE AIR
WILL ARRIVE TONIGHT...ALLOWING FOR DISSIPATION OF ANY REMAINING
CONVECTION BY MID TO LATE EVENING ALONG WITH GRADUAL CLEARING OF
THE SKY. DECOUPLING OF LOWER ATMOPSHERE WITH ARRIVAL OF SURFACE
RIDGE AND ASSOCIATED SUBSIDENCE OVER RELATIVELY MOIST BOUNDARY
LAYER MAY RESULT IN DEVELOPMENT OF SOME PATCHY VALLEY FOG...BUT
CONFIDENCE NOT YET HIGH ENOUGH TO INCLUDE IN GRIDS AT THE PRESENT
TIME.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...LIMITED
CLOUD COVER...AND TEMPERATURES AROUND THE AVERAGE OF THE MET/MAV IS
IN THE FORECAST WITH ADJUSTMENTS MADE FOR LOCAL BIASES. LATE MONDAY
NIGHT WE SHOULD START TO SEE CLOUD COVER IN THE WEST START TO
INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR NEXT WEATHER SYSTEM
DEVELOPS.

ON TUESDAY...AN APPROACHING COLD FRONT SHOULD HELP TO DEVELOP
SHOWERS IN THE MOUNTAINS OF WV SOUTH INTO NORTH CAROLINA DURING THE
MORNING. BY THE AFTERNOON...SCATTERED COVERAGE EAST TO AROUND THE
BLUE RIDGE ALONG WIT THUNDERSTORMS WILL BE POSSIBLE. PRECIPITATION
ALSO WILL BE POSSIBLE EAST OF THE BLUE RIDGE GENERALLY IN AREAS
NORTH OF ROUTE 460.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY
NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE
THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING
TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED
HPC/00Z ECWMF BLEND FOR THIS PERIOD.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
SOUTHERN PORTIONS OF THE AREA TODAY. ANY REDUCTION OF FLIGHT RULES
BELOW VFR SHOULD BE SHORT LIVED...LESS THAN AN HOUR...AT ANY ONE
GIVEN LOCATION. WINDS TODAY WILL BE PRIMARILY FROM A WESTERLY
DIRECTION AND GAIN SURFACE GUSTS IN THE 15 TO 20 KT RANGE WITH
SOME HIGHER GUSTS AT ELEVATION BY MID-DAY.

TONIGHT...DRY AIR MOVING INTO THE AREA SHOULD ALLOW FOR A GRADUAL
DECREASE IN CLOUD COVER AND WIND SPEED. MAY SEE SOME MVFR LIGHT
FOG IN THE GREENBRIER VALLEY OF SE WV AT KLWB.

HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS.

YET ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY NIGHT
OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT OF SHOWERS AND TSTMS
WITH PERIODS OF MVFR...POSSIBLY IFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...WERT
SHORT TERM...DS
LONG TERM...WP
AVIATION...DS/JJ
Hazardous weather outlook, Jun 1, 10:12 AM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 1, 9:11 AM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SUN JUN 1 2008

NCZ001-018-011415-
WATAUGA NC-ASHE NC-
911 AM EDT SUN JUN 1 2008

AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEECH MOUNTAIN...OR ABOUT 6
MILES WEST OF PEORIA...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR THE TOWNS OF REESE AND SUGAR
GROVE AROUND 920 AM EDT...NEAR SILVERSTONE AND SUGAR GROVE AROUND
925 AM EDT...NEAR BOONE AND MOSES CONE MEMORIAL PARK AROUND 930 AM
EDT...AND NEAR TODD AND TROUT AROUND 940 AM EDT...

LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN
LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY
WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 11:51 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT SUN JUN 1 2008

NCZ001-002-018-VAZ007-009-010-012-015-016-011700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX
1151 AM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING OVER EXTREME SOUTHWEST VIRGINIA
ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE
MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 100 PM
EDT WILL REMAIN FROM NEAR WYTHEVILLE...AND POINTS TO THE SOUTH AND
WEST.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30
MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO
AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT
Special weather statement, Jun 1, 12:55 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT SUN JUN 1 2008

NCZ001-002-018-011800-
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDELY
SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO THE HIGHLANDS
OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN
NORTH CAROLINA. AREAL COVERAGE AND INTENSITY OF THE STORMS IS
EXPECTED TO INCREASE AS THE AFTERNOON PROGRESSES.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN AN HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

VAZ007-009-010-012-015-016-011800-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
WYTHEVILLE...INDEPENDENCE...GALAX
1255 PM EDT SUN JUN 1 2008

AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP OVER EXTREME
SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH
CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF
THE ACTIVITY THROUGH 200 PM EDT WILL REMAIN FROM BETWEEN RICHLANDS
AND SALTVILLE EAST TO BETWEEN WYTHEVILLE AND INDEPENDENCE.

SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH
RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN ONE HOUR...DANGEROUS
LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:07 PM EDTFlash Flood WarningRNKSmyth5 hr
Jun 1, 2:36 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville54 min
Jun 1, 3:56 PM EDTSevere Thunderstorm WarningRNKHalifax49 min
Jun 1, 5:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington57 min
Jun 1, 6:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Rockbridge53 min
Jun 1, 6:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham60 min
Jun 1, 7:06 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.